Hail, Milwaukee
- When
- April 20, 5:20 PM CST
- Where
- Milwaukee County, 0.51 mi W of St Martins
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.900, -88.060
A severe thunderstorm producing large hail and high winds developed along a cold front as it moved across Milwaukee County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A severe thunderstorm producing large hail and high winds developed along a cold front as it moved across Milwaukee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 20, 2:28 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Thu Apr 20 2023
.SHORT TERM...
(Issued 328 PM CDT Thu Apr 20 2023)
Tonight through Friday night:
Severe thunderstorms will be possible this afternoon into early
evening. Low pressure will lift by just to the northwest during
this time frame, with southern Wisconsin solidly in the warm
sector of this system. Instability and lapse rates are on the
increase, with 50-60 knots of effective bulk shear already in
place. With a cold front approaching from the west, thunderstorms
are likely, with a potential for hail, damaging winds, and
tornadoes. Could see an initial discrete supercell potential this
afternoon. Storms may then congeal into more of a line towards
the eastern forecast area. Severe potential will continue into
early evening when the cold clears the forecast area.
Decreasing clouds are expected overnight, with a cooler and breezy
day on Friday. Highs will be near normal tomorrow ahead of a
secondary cold front, as the main shortwave approaches. Could see
a few showers in the west tomorrow afternoon, but most places are
likely to be dry tomorrow.
DDV
&&
.LONG TERM...
(Issued 328 PM CDT Thu Apr 20 2023)
Saturday through Thursday:
Much cooler conditions are likely for the weekend behind the cold
front, with high temps not expected to get out of the 40s. May see
a few snowflakes mix in with light rain chances Saturday, with dry
weather likely Sunday. Breezy west to northwest winds and mostly
cloudy skies will add to the chillier conditions for the weekend.
Temperatures will slowly recover early to mid week next week,
though likely remaining below normal. Shortwaves may bring some
light precip Mon night into Tue and again on Thursday. Not out of
the question for some snow mixing in with rain once again Mon
night into Tue.
DDV
&&
.AVIATION...
(Issued 328 PM CDT Thu Apr 20 2023)
Another round of storms is likely this afternoon into early
evening as a cold front sweeps through. Some of these storms may
be severe. Winds will shift quickly to the west behind the front.
Could also see a few hours of ceilings in the 1-2 kft range behind
the cold front later afternoon and evening, with clearing skies
then expected overnight.
Breezy southwest winds are expected Friday along with VFR
conditions. Could see a shower or two northwest of Madison in the
afternoon, but most places should be dry tomorrow.
DDV
&&
.MARINE...
(Issued 328 PM CDT Thu Apr 20 2023)
Low pressure will lift from far southeast Minnesota this
afternoon to northeast Minnesota by later tonight. Easterly winds
will likely hit gale force at times across far northern parts of
the lake through this evening. A cold front will sweep through the
area this evening, with winds becoming westerly behind the front.
The front will also bring around of thunderstorms to the lake.
Small Craft Advisory conditions will continue for the nearshore
waters through this evening.
Breezy southerly winds Friday will become westerly by Saturday, as
a secondary cold front moves through. High pressure of 30.2 inches
will then gradually build in from the west this weekend into
early next week, with breezy west to northwest winds likely as the
high builds in. Winds are expected to be below gale force through
this period, though another Small Craft Advisory will likely be
needed Friday.
DDV
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ261-LMZ362 until midnight Friday.
Small Craft Advisory...LMZ645-LMZ646 until 9 PM Thursday.
Small Craft Advisory...LMZ643-LMZ644 until 1 AM Friday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 331 PM CDT Thu Apr 20 2023 WIZ046-047-051-052-056>060-062>072-212045- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 331 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Thunderstorms are likely this afternoon into early evening, with severe storms possible. River flooding will continue in the Portage area. .DAYS TWO THROUGH SEVEN...Friday through Thursday River flooding will continue in the Portage area. .SPOTTER INFORMATION STATEMENT... Spotter activation and reports may be needed today. LMZ643>646-212045- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 331 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Small Craft Advisory continues through this evening. Thunderstorms are likely late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Thursday Another Small Craft Advisory will likely be needed Friday for gusty southwest winds. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-212045- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 331 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Gale force winds are likely across far northern Lake Michigan through this evening. Thunderstorms are likely later afternoon into this evening. .DAYS TWO THROUGH SEVEN...Friday through Thursday No hazardous weather is expected at this time. www.weather.gov/mkx
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 448 PM CDT Thu Apr 20 2023 WIZ058-063-064-202215- Dodge WI-Jefferson WI-Dane WI- 448 PM CDT Thu Apr 20 2023 ...A strong thunderstorm will impact portions of east central Dane, northwestern Jefferson and southwestern Dodge Counties through 515 PM CDT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near Deerfield, or near Lake Mills, moving northeast at 55 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Watertown, Lake Mills, Marshall, Waterloo, Juneau, Deerfield, Cambridge, Hustisford, Lake Ripley, Milford, Reeseville, Richwood, Clyman, Lowell, Hubbleton, and Danville. This includes the following highways... U.S. Highway 151 near mile marker 125. Interstate 94 between mile markers 249 and 264. Wisconsin Highway 26 between mile markers 40 and 53. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Tornado Watch remains in effect until 800 PM CDT for south central and southeastern Wisconsin. && LAT...LON 4295 8894 4304 8916 4341 8893 4336 8854 TIME...MOT...LOC 2147Z 208DEG 48KT 4307 8900 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH BOXELL
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
604 PM CDT Thu Apr 20 2023
WIZ071-072-202330-
Racine WI-Kenosha WI-
604 PM CDT Thu Apr 20 2023
...Strong thunderstorms will impact portions of central Racine and
Kenosha Counties through 630 PM CDT...
At 604 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Twin Lakes to Lincolnshire. Movement was
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Union
Grove, Paddock Lake, Camp Lake, Winthrop Harbor, Twin Lakes,
Wheatland, Yorkville, Genoa City, Silver Lake, Wind Point, Powers
Lake, Eagle Lake, Bohners Lake, Browns Lake, and Caledonia.
This includes Interstate 41/94 between mile markers 329 and 349.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Wisconsin.
&&
LAT...LON 4265 8830 4284 8782 4278 8775 4276 8777
4271 8777 4266 8781 4261 8782 4259 8781
4249 8780 4250 8831
TIME...MOT...LOC 2304Z 222DEG 51KT 4253 8825 4220 8793
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BOXELLThe Milwaukee radar (KMKX), 41 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree fell onto a parked car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089109, 1089110, 1089111, 1089112, 1089113, 1089116, 1089114, 1089115.